Kentucky, 2003

Hail and Damaging Winds in Kentucky, August 27, 2003

August 27, 2003 · NWS LMK · 4 events in 2 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 27, 1:15 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 27, 1:15 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT WED AUG 27 2003

.SHORT RANGE (DAYS 0-3)...
TS BEING LIMITED BY STG CAP THAT REMAINS OVER THE LMK FA, PER
MORNING KSDF ACARS RAOBS. ASSOC WITH SUBTLE 500MB WAVES MEANDERING
AROUND THE VICINITY, ISO TSRA ARE DEVELOPING ACROSS FAR SRN KY,
WHILE MORE ORGANIZED CONVECTION EXISTS NEAR E-W ORIENTED SFC TROF
OVER IN/OH. WITH VERY HIGH SFC-BASED INSTABILITY, ADDTL SCT TS MAY
DEVELOP THRU THIS EVE WITHIN MOIST PLUME OVER SRN IND, COINCIDENT
WITH AREA OF HIGHER 850-500MB L/RS AND WEAKER CAPPING. STORMS OVER
TN MAY ALSO MIGRATE INTO FAR SRN KY. HIGH FREEZING LEVELS SUGGEST
GOOD PCPN EFFICIENCY. INTO THU, SFC LOW OVER NRN PLAINS ACTS TO INCR
SWLY FLOW OVER FA THUS MVG SFC BOUNDARY SLIGHTLY NWD INTO CEN IN/OH.
MEANWHILE, WEAKNESS WITHIN 500MB HEIGHT FIELD NOW OVER ARK, LOOKS TO
PUSH EWD TWDS THE FA. OVERALL, GIVEN THAT ATMOSPHERE IS FCST TO LOSE
MOST OF THE CURRENT CONVECTIVE INHIBITION, THINK THERE POTL FOR AT
LEAST SOME ISO TSRA THU AFT/EVE. SFC LOW SCOOTS EWD INTO QUEBEC ON
FRI, WITH ASSOC TRAILING COLD FRONT SLOWLY MAKING WAY TWDS FA. ETA
FCSTING A STREAM OF 500MB WAVELETS PROPAGATING PARALLEL TO FRONT
OVER CEN IL/IN, SO INGREDIENTS FOR PCPN ARE AT LEAST IN THE AREA.
GIVEN FCST THICKNESS PTTNS, THINK HIGHEST CHCS FOR PCPN LOOK TO BE
OVER WRN PARTS OF FA. INTO FRI NIGHT AND SAT, DIFFS WITH ETA/GFS
SOLNS. LEANING TWDS SLOWER ETA SOLN WITH RESPECT TO FRONTAL MVNT,
BUT EITHER WAY LOOKING AT A SOMEWHAT WET 24HR PERIOD, PERHAPS A
WARM-FRONTAL TYPE OVERRUNNING PCPN WITH ELEVATED THUNDER. CLOUD
COVER SHOULD ALSO TEMPS ON SAT BELOW CLIMATOLOGY. XXV

.EXTENDED SECTION (DAYS 4-7)...
DUE TO COMMUNICATIONS PROBLEMS WITH NCEP LAST EVENING...WE HAVE A
LIMITED AMOUNT OF MODEL DATA TO WORK WITH FOR THE EXTENDED PACKAGE.
HOWEVER...OTHER MODELS THAT DID GET IN LAST NIGHT ARE STILL IN FAIR
AGREEMENT WITH THE CURRENT EXTENDED FORECAST.  SFC COLD FRONT WILL
CONTINUE TO SLOWLY MOVE THROUGH THE REGION SAT NIGHT AND SUNDAY,
WITH SEVERAL SURFACE WAVES RIDING ALONG IT.  HAVE KEPT CHANCE POPS
IN FOR THOSE PERIODS.  WITH FRONT EXPECTED TO BE WELL TO OUR EAST ON
MONDAY, HAVE GONE WITH PARTLY CLOUDY SKIES AND COOLER TEMPERATURES.
THE WEATHER IS EXPECTED TO REMAIN QUIET FOR TUESDAY AND WEDNESDAY
WITH SLIGHTLY BELOW NORMALS FOR THIS TIME OF THE YEAR. JARVIS

.LMK...NONE.
Hazardous weather outlook, Aug 27, 2:45 PM EST, 2 hours 23 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS CENTRAL
KENTUCKY AND SOUTHERN INDIANA THROUGH THE EVENING HOURS, AS A WEAK
FRONT DROPS INTO THE LOWER OHIO VALLEY. SOME OF THE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE VERY HEAVY RAIN, PERHAPS SOME LOCALIZED
FLOODING, AND STRONG WIND GUSTS, ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTNING. ACROSS PARTS OF SOUTHERN KENTUCKY, A WARM CAPPING LAYER
ALOFT MAY KEEP STORMS MORE ISOLATED IN NATURE.

ALSO, WITH DEWPOINTS INTO THE MIDDLE 70S AND TEMPERATURES IN THE
LOWER 90S, HEAT INDICES MAY REMAIN IN THE 100 TO 103 RANGE THROUGH
ABOUT 6 PM LOCAL TIME, PARTICULARLY IN URBAN AREAS. PEOPLE
SUSCEPTIBLE TO HEAT STRESS SHOULD TRY TO REMAIN IN AN AIR
CONDITIONED LOCATION. REMEMBER IF WORKING OUTDOORS TODAY TO DRINK
PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED AGAIN OVER THE LABOR DAY WEEKEND WITH THE
BEST CHANCE FOR STORMS FRIDAY NIGHT AND SATURDAY. SCATTERED HEAVY
RAINFALL MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SMALLCOMB

In the hours before

Local storm report, Aug 27, 4:24 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0524 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    MADISON                   IN   WIND DAMAGE
08/27/03   JEFFERSON                      TREES AND POWER LINES
                                          DOWN. REPORTED BY COUNTY
                                          DISPATCH.

PKW
Local storm report, Aug 27, 4:47 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0547 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    CHARLESTOWN               IN   WIND DAMAGE
08/27/03   CLARK                          TREES AND POWER LINES DOWN
                                          IN SEVERAL LOCATIONS.
                                          REPORTED BY SPOTTER CHUCK
                                          LEDBETTER.

PKW

The radar

The Louisville radar (KLVX), 41 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Jefferson

When
August 27, 5:08 PM EST
Where
Jefferson County, St Matthews
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.250, -85.633

Thunderstorm Wind, Jefferson

When
August 27, 5:13 PM EST
Where
Jefferson County, Bowman Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.233, -85.667

A tree was down across Tyler Lane near the airport.

Thunderstorm Wind, Jefferson

When
August 27, 5:13 PM EST
Where
Jefferson County, Buechel
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.183, -85.633

A telephone pole was downed on Hikes Lane.

Thunderstorm Wind, Logan

When
August 27, 5:30 PM EST
Where
Logan County, Russellville
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
36.850, -86.883

Numerous trees and power lines were downed. A tree was blown on to a home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377094, 5377095, 5377096, 5377097.